Birth Control Pills Linked to Epilepsy

"Birth Control Pills Linked to Epilepsy "

Patients previously diagnosed with epilepsy can experience 4.5 more epileptic episodes if taking the oral contraceptives.

BEACON TRANSCRIPT –   A new study performed by a team of medical researchers from the University of Texas shows that women diagnosed with epilepsy are likely to suffer more episodes if they take oral contraceptives. Testing on animal models revealed that the number of incidents can increase by 4 and a half times if the patient has been previously diagnosed with the condition.

The new study into oral contraceptives that women who have been diagnosed with epilepsy can experience a worsening in symptoms if they take birth control pills. Conducted by the A&M Texas University, the study traced the issue to a component found inside oral contraceptives.

According to their assessment, the substance called ethinyl estradiol, identified as being the primary component of the pills, may increase the number of seizure attacks in women previously diagnosed with epilepsy.

Epilepsy isn’t a single condition. According to the medical dictionary, “epilepsy” is an umbrella term for a family of neurological disorders that originate deep within our brain. These disorders can cause recurrent seizures, which can, in turn, be, controlled and uncontrolled.

Medical literature states that epilepsy is usually caused by abnormal brain electrical activity. This means that a set of factors might disrupt the electrical pathway in our brains, and the seizures are tour body’s way of telling us that something is amiss.

Controlled seizures don’t usually leave lasting effect on our brains. However, uncontrolled, like the ones caused by birth control pills, occur in a deeper brain region. Depending on the number and the severity of the issues, these uncontrolled events can leave a lasting mark on the patient.

Medical researchers have discovered that uncontrolled seizures in epileptic patients may damage a part of the brain called the hippocampus, which is responsible for spatial orientation and memory.

The new study, which was performed by a team of scientists led by Doctor Samba Reddy, revealed that women who have been already diagnosed with epilepsy may see an increase in episodes if they are prescribed oral contraceptives.

As said, the problem has been traced back to a substance that helps our body regulate hormonal activity. To circumvent this issue, Doctor Reddy recommends that all patients with epilepsy should switch to other means of birth control such as condoms and copper intrauterine medical devices.

Moreover, tests on animal models have confirmed the hypothesis. According to the paper’s conclusion, patients with epilepsy, who are using birth control pills, may suffer 4.5 more seizure episodes than patients who aren’t using oral contraceptives.

In conclusion, more research is needed to see whether a more stable compound can be found.

Photo credits:wikipedia

Comments

comments

COMMENTS